Alert archive / Kansas / Wind Chill Advisories in 2024

Wind Chill Advisory 2, NWS Wichita, KS

January 12, 202412 counties in Kansas

NWS Wichita, KS issued this wind chill advisory at Jan 12, 2024, 3:17 AM CST for 12 counties in Kansas. It took effect at Jan 12, 2024, 6:00 PM CST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2024, 3:17 AM CST (09:17 UTC)
In effect from
Jan 12, 2024, 6:00 PM CST
Expired
Jan 13, 2024, 6:00 PM CST
In force
24 hr
Issued by
NWS Wichita, KS

Counties Allen County, KS, Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Sedgwick County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 51 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 441 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
927 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
441 m²/s²
0-3 km storm-relative helicity
541 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 11, 10:47 PM CST, 4 hours 30 minutes earlier. Its key messages:

  • Much colder air will arrive tonight with accumulating snow along the I-70 corridor.
  • Record cold air from Saturday through Monday creating dangerously cold wind chills.
  • Moderating temperatures expected by mid next week
Area forecast discussion, Jan 11, 10:47 PM CST, 4 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1047 PM CST Thu Jan 11 2024

...Updated Aviation Discussion...

.KEY MESSAGES...

- Much colder air will arrive tonight with accumulating snow
  along the I-70 corridor.

- Record cold air from Saturday through Monday creating
  dangerously cold wind chills.

- Moderating temperatures expected by mid next week

&&

.UPDATE...
Issued at 838 PM CST Thu Jan 11 2024

Current forecast remains on track, with snow accumulations of
generally 1-3 inches along and north of a line from Great Bend
to McPherson. Strong/gusty north winds will support blowing snow
and poor visibilities at times. Locations further south across
south-central and southeast Kansas should see no more than a
dusting to perhaps one-half inch of snow. Cannot completely rule
out a narrow brief period of light freezing drizzle immediately
behind the front areawide, but with the cold temperatures
coming in quickly from the north, this should be quite light and
brief, and change over to light snow or flurries fairly
quickly. Additionally, may see a few showers and thunderstorms
over southeast Kansas before about 1 AM, within a zone of
marginal elevated instability amidst strong synoptic forcing.
Strong to severe storms are not expected.

&&

.DISCUSSION...
Issued at 220 PM CST Thu Jan 11 2024

A shortwave trough over the Central and Northern Rockies is progged
to move eastward emerging over the Central Plains tonight.
Meanwhile, the surge of modified arctic air was already spilling
into northern Kansas. Light snow is expected to develop late this
afternoon and evening and the biggest limiting factor will be the
progressive nature of the shortwave trough. The biggest impacts are
expected along and north of the I-70 corridor where 2-3 inches of
snow may accumulate during the evening hours before snow begins to
diminish from west to east. Gusty northerly winds will create
blowing and drifting snow and a winter weather advisory will remain
in effect tonight. Another transient band of snow may develop after
07-08Z impacting the Flint Hills and southeast KS where a brief
period of mid-lvl fronto-g is progged with decent lift through the
dendritic snow growth zone. An inch or so may accumulate before the
activity quickly shifts east of the area during the predawn hours on
Fri.

It'll be much colder across the region on Friday in the wake of the
storm system with highs in the teens and 20s. Another surge of cold
air will arrive Fri night into Sat and we could see a few snow
flurries. Many locations on Saturday will struggle to climb out of
the single digits with some records in jeopardy.

Sunday-Monday...another shortwave trough is progged to impact
southern Kansas on Sunday bringing a round of light snow. The
highest impacts are expected for areas along and south of Hwy 54
where a couple of inches may be possible. High SLRs and gusty winds
will likely result in some blowing and drifting. Another progressive
shortwave trough could bring some flurries or light snow to the area
again on Monday but confidence in how widespread the impacts will be
remains fairly low at this time.

Temperatures will begin to moderate as we move into Tue and
especially on Wed with near or slightly below average values
anticipated. Dry weather is also expected as we move towards the
latter portion of the week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1046 PM CST Thu Jan 11 2024

The main aviation concerns will be MVFR to IFR ceilings tonight
along with snow/blowing snow chances.

Areas of light snow and flurries will impact the region
overnight, most widespread over central, north-central, and
northeast KS. Further south across southern and eastern Kansas,
should see areas of transient light wintry precipitation, mainly
in the form of flurries and perhaps very light freezing
drizzle. A few showers and thunderstorms remain possible through
about 1 AM over far southeast KS. Meanwhile, a strong cold
front will continue to blast south across the region overnight,
with bitter cold temperatures and strong/gusty winds in its
wake. MVFR and patchy IFR ceilings will gradually lift to low
VFR from west to east late tonight into Friday morning.

&&

.CLIMATE...
Issued at 220 PM CST Thu Jan 11 2024

Arctic air will overspread the area tonight and Friday with a
reinforcing shot on Saturday bringing record cold air to the
region through early next week. Record low maximum temperatures
and record lows from Sat- Mon are listed below.

              Sat Jan 13
 Lowest Maximum        Record Low

CNU     9 in 1915     -11 in 1916
ICT     5 in 1905     -11 in 1916
RSL     9 in 1973     -11 in 1982
SLN    -1 in 1916     -17 in 1916

              Sun Jan 14
 Lowest Maximum        Record Low

CNU     9 in 1979     -6  in 1979
ICT     7 in 1979     -9  in 1905
RSL     6 in 1972     -10 in 1979
SLN    10 in 1972     -22 in 1905

              Mon Jan 15
 Lowest Maximum        Record Low

CNU    13 in 2009     -6  in 1927
ICT    10 in 1930     -11 in 1905
RSL     9 in 2005     -3  in 1984
SLN    11 in 2009     -15 in 1905

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST Friday for KSZ032-033-
047>051.
Wind Chill Watch from Friday evening through Tuesday morning
for KSZ032-033-047>053-067-068.
Wind Chill Watch from Saturday evening through Tuesday morning
for KSZ069>072-082-083-091>096-098>100.

&&

UPDATE...ADK
DISCUSSION...MWM
AVIATION...ADK
CLIMATE...MWM
Hazardous weather outlook, Jan 11, 9:00 PM CST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
900 PM CST Thu Jan 11 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130300-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
900 PM CST Thu Jan 11 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Light snow and blowing snow will impact much of central Kansas this
evening and tonight, especially along and north of a Barton, Rice
and McPherson County line where snow amounts of 1 to 3 inches are
expected. Further south, another band of light snow and flurries,
or possibly a brief period of light wintry mix may impact portions
of south-central, east-central, and southeast Kansas later tonight,
although any snow or ice accumulations should remain fairly light.

Wind gusts up to 50 mph will cause blowing and drifting snow
tonight across central Kansas, reducing visibilities below one-half
mile at times. Wind chills are likely to approach 15 below tonight
for much of central and portions of south central Kansas. See the
latest winter weather advisory for additional details.

Furthermore, a few thunderstorms are possible over far southeast
Kansas before about 1 AM, but strong or severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Arctic air will begin to spread southward on Friday and overspread
the entire area for the weekend into early next week. This
prolonged period of bitter cold air and breezy north winds will
create very dangerous wind chills of 15 to 35 degrees below zero.
Record cold temperatures are likely for many areas through the
period. A wind chill watch remains in effect for the entire area.

Meanwhile, a second weather system is expected to move into the
region on Sunday bringing another round of accumulating snow to
southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 7:38 PM CSTSpecial Weather StatementICTRussell82 min
Jan 12, 3:17 AM CSTWind Chill WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more4 days
Jan 12, 3:17 AM CSTWind Chill AdvisoryICTBarton, Ellsworth, Harvey, Lincoln, McPherson, Marion and 4 more7 hr

Nearby

Wind Chill Advisories in Kansas, 2024Every wind chill advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.